West Virginia, 2015Dense Fog in West Virginia, August 20, 2015
August 20, 2015 · NWS LWX · 1 event in 1 county or zone
Moisture advection ahead of an approaching cold front aided in the development of fog over the Potomac Highlands, with patchy dense fog across Eastern Grant county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture advection ahead of an approaching cold front aided in the development of fog over the Potomac Highlands, with patchy dense fog across Eastern Grant county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 8:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 19, 8:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT WED AUG 19 2015
.SYNOPSIS...
WEAK HIGH PRESSURE OFF THE ATLANTIC COAST WILL MAINTAIN ITSELF
OVERNIGHT. A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE
OHIO VALLEY THURSDAY MORNING...WITH SHOWERS AND THUNDERSTORMS BECOMING
MORE WIDESPREAD THURSDAY AFTERNOON AND EVENING. THE FRONT WILL
MOVE EAST OF THE AREA THURSDAY NIGHT...BRINGING A RETURN OF DRY
WEATHER FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AT 01Z...SEVERAL CLUSTERS OF SHOWERS WITH ISOLATED TSTMS ARE
ACROSS THE REGION. BOTH SPC SSEO AND NCAR ENSEMBLE CONVECTIVE
ALLOWING MODELS SHOW A DECREASE OF SHRA ACTIVITY OVERNIGHT FROM
SCATTERED TO ISOLATED AREAS. AREAS OF FOG WILL DEVELOP OVERNIGHT
ESP IN THOSE AREAS THAT HAD SHRA ACTIVITY EARLIER TODAY AND THIS
EVENING...SUCH AS THE CENTRAL VIRGINIA PIEDMONT IN AND AROUND THE
US ROUTE 29 REGION.
SCATTERED SHOWERS WILL ONCE AGAIN DEVELOP MID THURSDAY
MORNING...BECOMING MORE NUMEROUS AND WIDESPREAD BY MID AFTERNOON
AND LASTING THROUGH AT LEAST UNTIL LATE EVENING. THE AREA OF MOST
CONCERN FOR HEAVIER SHOWER ACTIVITY AND POTENTIAL FLASH FLOODING
IS THE NORTHEAST PORTION OF THE CWA...ESSENTIALLY EAST OF THE BLUE
RIDGE MOUNTAINS AND NORTH A LINE APPROXIMATELY FROM ANNAPOLIS-
WASHINGTON DC-FRONT ROYAL. POTENTIAL FOR FLASH FLOOD WATCH TO BE
POSTED ON SUBSEQUENT SHIFTS...WITH PRECIPITABLE WATERS OVER
2.0"...STRONG MERIODIONAL FLOW...AND AMPLE LLVL MOISTURE. THIS IS
INDICATED BY NAEFS CLIMATOLOGICAL PERCENTILES BEING AOA THE 99%
FOR EACH OF THESE PARAMETERS.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
CDFNT WILL BE CROSSING THE AREA AND PUSH INTO THE BAY BY MIDNIGHT
THU NIGHT. SHOWERS AND T-STORMS WILL LINGER OVER THE NE PART OF
THE CWA WITH POTENTIAL FOR HAVY RAINS. SHOWERS SHOULD CLEAR THE
FCST AREA AFTER 06Z FRI.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD TOWARDS THE AREA SATURDAY...THEN MOVE
OVERHEAD SATURDAY NIGHT INTO SUNDAY. DRY WEATHER WITH LOW HUMIDITY
AND TEMPERATURES A FEW DEGREES BELOW NORMAL ARE EXPECTED DURING
THIS TIME.
THE HIGH WILL SHIFT OFFSHORE LATE SUNDAY...GIVING WAY TO A COLD
FRONT THAT WILL CROSS THE AREA MONDAY. MODELS ARE IN DECENT
AGREEMENT ON TIMING OF THE FRONT...BUT DISAGREE ON THE AMOUNT OF
AVAILABLE MOISTURE. SINCE THERE WILL ONLY BE ABOUT 24 HOURS OF
RETURN FLOW...AND DRY CONTINENTAL HIGH PRESSURE ON EITHER SIDE OF
THE FRONT...THINKING IS THAT MOISTURE WILL BE FAIRLY LIMITED. SO
KEPT POPS PRETTY LOW MONDAY.
HIGH PRESSURE BUILDS BACK OVER THE AREA WITH ANOTHER DRY AIRMASS AND
BELOW NORMAL TEMPERATURES TUESDAY INTO WEDNESDAY.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
LOW CLOUDS AND CIGS WILL LIKELY DEVELOP OVERNIGHT AS MOISTURE
CONTINUES TO STREAM NWD ON SRLY FLOW...ESP AT KCHO WHERE GFS LAMP HAS
CATEGORY 1 LIFR FOR BOTH CIGS AND VSBY. LOW CIGS WILL BE SLOW TO
LIFT/MIX OUT THU MORNING. T-STORMS LIKELY IN THE AFTERNOON WITH
MVFR CONDITIONS PREVELANT AT MOST TAF LOCATIONS...OCCASIONALLY IFR.
MAINLY VFR EXPECTED THIS WEEKEND. NLY FLOW 10-15 KT SAT BECOMES
LGT/VAR SAT NIGHT...THEN SWLY AOB 10 KT SUN.
&&
.MARINE...
STRUGGLED TO REACH SCA THIS EVENING BUT SOME SHRA CLUSTERS
PRODUCED WINDS IN THE 25-29KT RANGE. EXPECTING SOMEWHAT OF A MINOR
SOUTHERLY CHANNELING EVENT OVERNIGHT PER THE WRFARW. NORTHERLY
CHANNELING IN GRADIENT WINDS BEHIND A COLD FRONT DEPARTING INTO
THE WESTERN ATLANTIC AND AN AREA OF HIGH PRESSURE BUILDING TOWARDS
THE WATERS FROM THE OHIO VALLEY WILL LIKELY RESULT IN SMALL CRAFT
ADVISORY LEVEL GUSTS FOR PORTIONS OF THE WATERS SATURDAY. AS THE
HIGH MOVES ACROSS...EXPECT WINDS TO SUBSIDE SATURDAY NIGHT INTO
SUNDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>534-
537>543.
&&
SYNOPSIS...LEE
NEAR TERM...LEE
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LEE/LFR/DFH
MARINE...LEE/LFR/DFHHazardous weather outlook, Aug 19, 3:38 PM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT WED AUG 19 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
438 PM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO THURSDAY
NIGHT. THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS AND LOCALIZED
FLASH FLOODING IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
438 PM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO THURSDAY
EVENING. THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS AND LOCALIZED
FLASH FLOODING IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Eastern Grant
- When
- August 20, 12:00 AM EST to 4:15 AM EST
- Where
- Eastern Grant forecast zone
- Reported by
- AWOS
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
W99 reported reduced visibilities of one quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, August 20, 20151 death · $5,000 · 4 events
- Flash Flooding in New York, August 20, 2015$170,000 · 3 events
- Tornado in Pennsylvania, August 20, 2015$40,000 · EF1 · 1 event
- Flash Flood and Hail in Arizona, August 20, 20151 injured · $45,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Texas, August 20, 2015$65,000 · 4 events
- Flash Flooding in Virginia, August 20, 2015$20,000 · 2 events
- Hail and Lightning Strike in Florida, August 20, 20151 injured · 1 in hail · 3 events
- Flash Flooding in Maryland, August 20, 2015$10,000 · 7 events
- Flash Flooding and Flood in Texas, August 20, 2015$12,000 · 3 events
- Damaging Winds and Heavy Rain in Georgia, August 20, 201550 kt wind · 3 events
- Damaging Winds in Pennsylvania, August 20, 2015$4,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 20, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593090.